HAART Influence on skin and mucocutaneous diseases

Full Urticaria Cure

Natural Urticaria Treatment

Get Instant Access

The introduction of HAART in 1996 revolutionized the dermatological management of HIV-infected patients. Opportunistic infections and the clinical manifestations of Kaposi's sarcoma abated to a level of 10 % compared to the pre-HAART era (Reinmoller 1997, Schofer 1998, Sepkowitz 1998, Calista 2002). An Italian hospital reported that HAART had reduced the total number of HIV patients with skin problems by 40 %. The percentage of patients with cutaneous infections dropped from 66 to 53 %; the percentage of non-infectious, inflammatory diseases from 25 to 21 %; however, the percentage of patients with drug reactions increased from 8 to 23 % (Calista 2002). Appendix 2 is a compilation of antiretroviral drugs, and their cutaneous side effects. Atypical clinical courses of skin diseases and resistance to therapy, which were very common in patients with severe immunodeficiency in the pre-HAART era, are rare conditions now. They still occur, however, in patients not taking antiretroviral therapy (Mirmirani 2001). Cutaneous infections and inflammatory skin diseases have been replaced by drug eruptions caused by almost 20 currently available antiretroviral drugs. In some patients, immune system reconstitution, following 1 to 2 months after the introduction of HAART, causes clinical disease summarized as immune reconstitution inflammatory syndrome (IRIS).

Drug eruptions have many clinical patterns including macular or maculopapular exanthemas, follicular eruptions, urticaria, and toxic epidermal necrolysis (TEN), to name a few. Severe, sometimes life-threatening reactions such as Stevens-Johnson-syndrome or TEN were mainly reported in patients on combination therapy with zidovudine, didanosin, nevirapine, indinavir or amprenavir. In 86 % of these patients, the drug eruptions occurred within the first 4 weeks of treatment (Rotunda 2003). Instead of discontinuing therapy, less severe drug eruptions without mucosal involvement, blistering, or constitutional symptoms (apart from pruritis), may be treated with antihistamines and corticosteroids. This is especially important for patients, whose choice of antiretroviral combination drugs is already limited by drug resistance or severe side effects such as hematotoxicity or polyneuritis. Patients who are "treated through" drug eruptions must be monitored frequently. Corticosteroid treatment should not exceed the equivalent of 1 mg/kg/d bodyweight of prednisone.

Blister formation, involvement of the mucous membranes and constitutional symptoms (hypersensitivity syndrome) are absolute indications to stop antiretroviral therapy. TEN (e.g. induced by efavirenz, nevirapine) and hypersensitivity syndrome (e.g. induced by abacavir) may be fatal.

Drug interactions between HAART and agents used to treat cutaneous diseases are frequent and need to be carefully evaluated before being prescribed (see Chapter "Drug interactions", Mc Nicoll 2004). Azole derivatives, retinoids and drugs metabolized via the p450 pathway frequently interact with antiretrovirals.

Immunosuppressive therapies, such as ultraviolet light and cyclosporin, should be limited to a few conditions such as severe autoimmune diseases, and used only with careful clinical and laboratory monitoring. Photo(chemo)therapy is able to provoke viral infections such as herpes zoster and herpes simplex, epithelial tumors, and to increase the HIV viral load. Despite this, we have seen the benefit of UVB 311nm phototherapy in HIV-infected patients with extreme pruritus associated with papular dermatoses or eosinophilic folliculitis, resistant to all other therapies. As long as these patients were under the protection of HAART, UV therapy caused no observable worsening of the immune status.

Eliciting the cause of a drug eruption can be challenging, especially if the patient is taking complementary medication not prescribed by a physician. It is necessary to ask explicitly whether any herbal medicines, vitamins, minerals, or food complements are being taken to improve the general health. Substances with a potential risk of sensitization or toxicity can be the cause of drug reactions (Witkowski 2003). Urticaria, angioedema, and exanthemas due to food complements are reported in the literature (Gised 1996).

The treatment of Kaposi's sarcoma (KS) varies with the clinical manifestation of the tumor, the immune status of the patient and his additional symptoms associated with the HIV infection (details see Chapter "Kaposi's sarcoma").

Was this article helpful?

0 0

Post a comment